Warning Fatigue: My Dog is Giving me Cancer
I made a doghouse for the House-of-Bath dog. I saw this imprinted on the side of the plywood I’m using:
Even non-carcinogenic sawdust is bad for your lungs. When using power tools with wood, you are supposed to wear a mask. This requirement is among the reasons there has been a renaissance in using hand tools in woodworking. (You’d know this if you’d been following the woodworking circuit.)
I too find dust masks annoying, but sawing by hand is even more annoying, so I make a vague attempt not to purposefully inhale anything while using powered saws. It was during one of several cuts that I actually noticed the above imprint on my apparently carcinogenic sheet.
I’m nevertheless sanguine about my cancer prospects given how indifferent the printing of the warning is in some places. (If it really were going to kill me, wouldn’t they make sure their rollers were well-inked?) Since the passage of California’s Proposition 65, nearly everything I buy seems to be carcinogenic. This includes ostensibly life-extending products like smoke detectors. Am I really supposed to intelligently trade between the risk of dying of cancer from a carcinogenic smoke detector and the risk of dying from smoke inhalation?
Like you, I’ve gone numb to these warnings because they are everywhere, and it seems impossible to avoid using such products without going batty.
The problem with this, of course, is that if you train people to go numb to warning messages, they will ignore you when you issue a real warning. Why make a fuss about smoking when plywood can give you cancer too?
Part of me wonders whether that is part of why doctors regularly continue to prescribe codeine to kids:
Because of the wide variability in codeine metabolism, its use as a cough suppressant is not recommended. This should not be news to any medical provider, given that these recommendations came out in 1997. In 2012, the Food and Drug Administration put a black box warning on its use as an analgesic following surgery to remove the tonsils or adenoids.
Russell criticizes these doctors for not heeding these warnings, but he doesn’t mention how many other unimportant warnings these doctors see about other drugs. The medical sciences have identified “alert fatigue” as a real thing that affects the ability of doctors to pay proper attention to electronic warnings.
Think of warnings as capable of having both type I and type II errors. Sometimes you conservatively heed a meaningless warning. This is a little bad. Other times you ignore a real warning. This is horrific. But the more unimportant warnings you read, the more likely it is you will ignore an important warning. (Source: The Boy Who Cried Wolf)
These are not mistakes with symmetric costs, so you might argue that we should just heed all warnings, but this belies an ignorance of just how prevalent meaningless warnings are. It is physically untenable to heed all warnings. If you heed all warnings, you can’t accept any medical care. You can’t so much as get a measles vaccine without choosing to ignore warnings about the possibility of infection or adverse reactions. You can’t drive. You can’t walk. You can’t sit. You can’t breath.
That’s part of why I don’t wholly believe this claim:
David Baumle said he would never have given his son the drug if he knew it was potentially lethal. At the time, the label simply warned of “serious health consequences” in case of overdose.
Never mind which over-the-counter drug it was. It is unlikely (in my unsupported opinion) that a warning of death would cause someone to not use it where a warning of “serious health consequences” was ignored. There are plenty of drugs that list risk of suicide as a warning that people happily consume. (Then again, these warnings have reduced the use of antidepressants by a measurable amount, which has led to…more suicides by depressed people forgoing antidepressants.)
This isn’t news to anyone in the industry. Recognizing that drug warnings were worse than useless and routinely ignored, the FDA invented the “Black Box Warning”, which
is a type of warning that appears on the package insert for certain prescription drugs, so called because the U.S. Food and Drug Administration specifies that it is formatted with a ‘box’ or border around the text.
The black color is probably to save on printing costs, but the meaning is clear nevertheless: what is within the black box is what you as a doctor should actually pay attention to.
Anything that is not within the black box is only there to be cited in court as a disclosed risk accepted by the customer. What is within the black box is what you are actually supposed to read and perhaps heed. Maybe. If you’re into that. It’s more likely you will just passively accept it.
I don’t believe this is a cynical interpretation. When drug companies actually want to communicate to you about their product, they do it very well. They hire attractive actors from their target demographic. They have beautiful, illustrated copy that embrace good design principles.
Why then, are warnings for billion-dollar drugs communicated in tiny print on cheap paper with 1/8″ margins using sentences like these?
Clinical Worsening and Suicide Risk: Monitor for clinical worsening and suicidal thinking and behavior
(5.1) • Serotonin Syndrome: Serotonin syndrome has been reported with SSRIs and SNRIs, including PROZAC, both when taken alone, but especially when co-administered with other serotonergic agents (including triptans, tricyclic antidepressants, fentanyl, lithium, tramadol, tryptophan, buspirone and St. John’s Wort). If such symptoms occur, discontinue PROZAC and initiate supportive treatment. If concomitant use of PROZAC with other serotonergic drugs is clinically warranted, patients should be made aware of a potential increased risk for serotonin syndrome, particularly during treatment initiation and dose increases.
(5.2) • Allergic Reactions and Rash: Discontinue upon appearance of rash or allergic phenomena
(5.3) • Activation of Mania/Hypomania: Screen for Bipolar Disorder and monitor for mania/hypomania
(5.4) • Seizures: Use cautiously in patients with a history of seizures or with conditions that potentially lower the seizure threshold
(5.5) • Altered Appetite and Weight: Significant weight loss has occurred
(5.6) • Abnormal Bleeding: May increase the risk of bleeding. Use with NSAIDs, aspirin, warfarin, or other drugs that affect coagulation may potentiate the risk of gastrointestinal or other bleeding
(5.7) • Hyponatremia: Has been reported with PROZAC in association with syndrome of inappropriate antidiuretic hormone (SIADH). Consider discontinuing if symptomatic hyponatremia occurs
(5.8) • Anxiety and Insomnia: May occur
(5.9) • QT Prolongation: QT prolongation and ventricular arrhythmia including Torsades de Pointes have been reported with PROZAC use. Use with caution in conditions that predispose to arrhythmias
or increased fluoxetine exposure. Use cautiously in patients with
risk factors for QT prolongation (4.2, 5.10, 6.2, 7.7, 7.8, 10.1)
• Potential for Cognitive and Motor Impairment: Has potential to impair judgment, thinking, and motor skills. Use caution when
operating machinery (5.11)
• Long Half-Life: Changes in dose will not be fully reflected in
plasma for several weeks (5.12)
• PROZAC and Olanzapine in Combination: When using PROZAC
and olanzapine in combination, also refer to the Warnings and Precautions section of the package insert for Symbyax (5.14)
If you are taking Prozac now and are tempted to stop, you might want to heed this warning:
During marketing of PROZAC, SNRIs, and SSRIs, there have been spontaneous reports of adverse reactions occurring upon discontinuation of these drugs, particularly when abrupt, including the following: dysphoric mood, irritability, agitation, dizziness, sensory disturbances (e.g., paresthesias such as electric shock sensations), anxiety, confusion, headache, lethargy, emotional lability, insomnia, and hypomania. While these reactions are generally self-limiting, there have been reports of serious discontinuation symptoms. Patients should be monitored for these symptoms when discontinuing treatment with PROZAC. A gradual reduction in the dose rather than abrupt cessation is recommended whenever possible. If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previously prescribed dose may be considered. Subsequently, the physician may continue decreasing the dose but at a more gradual rate. Plasma fluoxetine and norfluoxetine concentration decrease gradually at the conclusion of therapy which may minimize the risk of discontinuation symptoms with this drug.
What that meant for someone I knew was that when she forgot to take her pills on her vacation, she woke up the next morning believing it was raining blood inside her hotel room. Her vacation consisted of a horrifying trip to the emergency room.
The do-gooders behind Proposition 65 and its ilk think the purpose of warnings are to allow consumers to figure out what the risks are and make intelligent choices. That is adorably naïve. The purpose of the above sentences is for an attorney to be able to say that you were warned.